Jump to content
Emphyrio

When is stopping a medication 'cold turkey' the safest option?

Recommended Posts

Emphyrio

I'm writing a peer-led course on medication and medication withdrawal (I talk about the need to taper extremely slowly in it) - however there is one slide where I'm looking at the necessity of having to stop suddenly.

 

I'm thinking the times where it is safest for someone to stop a medication cold turkey would be if they developed neuroleptic malignant syndrome or if a woman found herself pregnant taking a drug linked to birth defects (like sodium valproate) - in the first case stopping cold turkey would save their life, in the second case stopping cold turkey would lower the risk of the baby developing birth defects - any more examples?

 

Share this post


Link to post
Share on other sites
Altostrata

Throughout the literature on psychiatric drugs and drugs in general, the advice is to stop the drug immediately should a severe adverse reaction occur.

 

Unfortunately, it's left to patients and physicians to determine the severity of a reaction. For many years, physicians have been urged to maintain their patients on psychiatric drugs despite "minor" adverse reactions. We have many people here who have put up with rashes. headaches, or palpitations for years because their physicians ignored these symptoms of adverse reaction.

 

Generally, adverse effects are related to dosage and will reduce as the dosage is reduced. Depending on the severity of the adverse reaction, a gradual 10% taper may be enough to relieve it without triggering withdrawal symptoms.

 

However, rashes indicate an allergy to the drug that may get worse (for some drugs, Stevens-Johnson syndrome is life-threatening). Palpitations can lead to visits to heart specialists and unnecessary cardiac medication. Abnormal liver or kidney tests indicate the drug or drug combination is on its way to causing organ damage.

 

When discomfort or danger from an adverse reaction is as a great a risk or greater than severe withdrawal syndrome, risking a faster taper or cold turkey is justified.

 

Women who become pregnant while taking psychiatric drugs are in a very difficult position. In my opinion, they should attempt an expedited taper of perhaps 10% every 2 weeks or every week (depending on tolerance), rather than risk severe withdrawal with cold turkey. This paper is a good illustration of the dangers of cold turkey.

 

From Your Drug May be Your Problem, David Cohen and Peter Breggin, MD, 1999:

On 7/8/2011 at 7:01 PM, Altostrata said:

You may feel in a rush to stop taking psychiatric drugs. Perhaps you are experiencing distressing side effects or feel "fed up" with being sluggish and emotionally numb. Beware! It's not a good idea to abruptly stop taking drugs without first making sure that there's no danger involved in doing so. In our opinion, it is almost always better to err in the direction of going too slowly rather than too quickly. In rare cases, the development of a severe adverse reaction may require an immediate withdrawal; but if you are having a serious drug reaction, you should seek help from an experienced clinician.

 

On 8/5/2011 at 1:43 PM, Altostrata said:

EXCEPTION: IF YOU ARE HAVING A SEVERE ADVERSE REACTION TO A DRUG, YOU MAY WANT TO GO OFF FASTER. Some adverse reactions, such as skin rashes or abnormal liver tests, indicate organ damage. You may want to accelerate a taper or, in extreme cases where the adverse effects are as great a risk as severe withdrawal syndrome, quit the drug immediately.

 

On 12/19/2017 at 10:50 PM, Altostrata said:

If you have been taking a psychiatric drug for a month or more, the scientific literature says you are at risk for withdrawal symptoms when you go off.

 

If you are taking a drug and fairly soon have an adverse reaction, you should go off quickly. How quickly depends on 1) the severity of the adverse reaction; 2) the length of time you have been taking the drug; 3) the size of the dosage.

 

- If it is a severe life-threatening reaction, such as anaphylaxis, you will need to quit the drug immediately and cope with withdrawal symptoms, should they arise.

- If it is a severe reaction such as akathisia or panic attacks, you should immediately reduce the dosage, such as by 25%. If this relieves the symptoms, you are afforded time to go off the rest more gradually.

- If you have started a drug at a high dosage and feel it's too strong for you, you might reduce the dosage, such as by 25%. If this relieves the symptoms, you are afforded time to go off the rest more gradually.

 

Any adverse reaction indicates the dosage is too high. If the reaction is severe, your body is saying it cannot tolerate the drug and you should not take it at all.

 

Some people have immediate severe adverse reactions to SSRIs and other psychiatric drugs. These people should not take these drugs at all, their bodies cannot handle them. They should stop taking the drugs immediately -- but usually the time they're on the drugs is very short.

 

See

 

If severe enough, drug-drug interactions, such those resulting in serotonin syndrome or heart rhythm abnormalities, may also justify immediate drug discontinuation.

 

 

Share this post


Link to post
Share on other sites
Emphyrio

That's great thanks - very informative. I list survivingantidepressants as a 'go to' resource for people who want to taper their medications.

 

Although its extremely rare for a woman of childbearing age to be given sodium valproate for bipolar, epilepsy etc - would you still recommend a 10% taper every 2 weeks in a woman who found herself, say 6 weeks pregnant, having been maintained on valproate for months to years prior to this? I know that a lot of psych meds are C or D - but I think valproate is considered 'X'. 

Share this post


Link to post
Share on other sites
Altostrata

That's a very difficult question. Every individual needs to assess the risks. Is the risk of withdrawal syndrome worse than the risk to the fetus?

 

Unfortunately, drug damage to the fetus is usually in the initial stages of pregnancy, so real protection of the fetus would require precipitous reduction close to cold turkey.

 

This paper on the subject is typical https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5984824/ -- it leaves the decision to go off sodium valproate to "shared decision-making" by the pregnant woman and her doctor. "Shared decision-making" means the woman asks her doctor what to do, and her doctor, taking no responsibility for the decision, explains the risks (from the chart) and asks her what she wants to do.

 

(We live in an era when the dangers of any drug are held to be less than the danger of "mental illness." If the doctor is one who thinks "mental illness" in the mother is more dangerous than an X-category drug to the baby, the doctor will urge the woman to take her chances and stay on the drug.)

 

The favored solution in this paper: Don't get pregnant on a teratogenic psychiatric drug:

Quote

Many of these steps reflect what has become accepted good practice in several countries over the past few years [, ], but they are now becoming mandatory in the UK. Clinicians generally avoid starting women of childbearing age on valproate, but when this is viewed as clinically unavoidable, information and a discussion about risks, along with an offer of contraception, are a core component of care.

 

Share this post


Link to post
Share on other sites
composter
On 10/29/2019 at 2:42 PM, Emphyrio said:

I'm writing a peer-led course on medication and medication withdrawal (I talk about the need to taper extremely slowly in it) - however there is one slide where I'm looking at the necessity of having to stop suddenly.

 

That's pretty neat! In what setting are you teaching this course? I'm hoping to do something similar, as I attend a graduate program in a health sciences university, and there is great need to educate future professionals.

Share this post


Link to post
Share on other sites
Altostrata

On Twitter, conferring with "Neuropsychologist at UoM, Clinical Psychologist in NHS. Interested in prenatal exposure to medications and their potential impact on brain development."

However, literature says malformations occur in first trimester. It's possible additional more subtle neurological damage occurs after that, I've asked for citations from Dr. Bromley.

 

If Dr. Bromley is correct, there is value in gradual tapering off psychiatric drugs throughout a pregnancy to lower risk to the fetus. If the mother continues the drugs, there is also the risk of neonatal withdrawal syndrome after the baby is born, with unknown consequences but surely a great deal of discomfort to the newborn.

Share this post


Link to post
Share on other sites

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy